Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 91, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2009, 7:17 PM CDT for Pecos County, Reeves County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2009, 7:17 PM CDT (00:17 UTC)
- Expired
- May 10, 2009, 8:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Pecos County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 2691 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 110017 SVRMAF TXC371-389-110115- /O.NEW.KMAF.SV.W.0091.090511T0017Z-090511T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 717 PM CDT SUN MAY 10 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN PECOS COUNTY IN SOUTHWEST TEXAS... EAST CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS... * UNTIL 815 PM CDT * AT 713 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL REEVES COUNTY...OR 19 MILES SOUTH OF PECOS...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... HIGHWAY 285 IN EASTERN REEVES COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. && LAT...LON 3140 10330 3123 10308 3101 10338 3116 10357 TIME...MOT...LOC 0016Z 235DEG 8KT 3114 10347 $$
1 follow-up statement
000 WWUS54 KMAF 110110 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 810 PM CDT SUN MAY 10 2009 TXC371-389-110115- /O.CON.KMAF.SV.W.0091.000000T0000Z-090511T0115Z/ PECOS TX-REEVES TX- 810 PM CDT SUN MAY 10 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES... AT 800 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL 10 MILES SOUTH OF PECOS. AT 808 PM CDT... THIS STORM WAS LOCATED OVER EXTREME EASTERN REEVES COUNTY...OR ABOUT 19 MILES SOUTHEAST OF PECOS...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... HIGHWAY 285 IN EAST CENTRAL REEVES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3140 10330 3123 10308 3101 10338 3116 10357 TIME...MOT...LOC 0108Z 239DEG 9KT 3121 10327 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:51 PM CDT, 26 minutes earlier.
Area forecast discussion, May 10, 6:51 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 651 PM CDT SUN MAY 10 2009 .DISCUSSION... PLEASE SEE 00Z AVIATION UPDATE BELOW. && .AVIATION... VFR CONDITIONS WILL CONTINUE THIS EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO...WITH A TEMPO GROUP FOR NEAR MVFR THUNDERSTORMS NEAR KFST UNTIL 03Z BASED ON CURRENT RADAR TRENDS. CEILINGS AND VISIBILITIES WILL LOWER TO MVFR AFTER MIDNIGHT TONIGHT AS SURFACE WINDS BACK TO NORTHEAST AS A EAST/WEST ORIENTED FRONTAL BOUNDARY SLIDES SOUTHWARD TO ALONG THE PECOS RIVER OVERNIGHT...WITH THE POTENTIAL FOR IFR CEILINGS/VISIBILITIES AT THE KMAF AND KHOB TERMINAL NEAR DAYBREAK ON MONDAY. MVFR LOW CLOUDS EAST OF THE PECOS RIVER ARE EXPECTED TO PERSIST INTO THE AFTERNOON HOURS ON MONDAY. && .PREV DISCUSSION... /ISSUED 227 PM CDT SUN MAY 10 2009/ DISCUSSION... THE TAIL END OF A STATIONARY FRONT WILL BE THE MAIN WEATHER FEATURE THE NEXT COUPLE OF DAYS. CURRENTLY IT IS HAS SHIFTED NORTH INTO THE NORTHERN PERMIAN BASIN. THE BEST CHANCE OF THE CAP BREAKING LATE TODAY AND THIS EVENING APPEARS TO BE SOUTH OF THE FRONT IN THE DAVIS MOUNTAINS AND THE ADJACENT STOCKTON PLATEAU WHERE THE BEST HEATING IS TAKING PLACE WITH A BOOST FROM THE HIGHER TERRAIN. ANY STORM THAT CAN FORM WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE. EXPECTING MAINLY ISOLATED AREAL COVERAGE DUE TO RATHER FLAT UPPER LEVEL FLOW. ANOTHER SOUTHWARD COOL SURGE IS EXPECTED LATE TONIGHT AND MONDAY. FORECAST SOUNDINGS INDICATE A BETTER CHANCE OF THE CAP BREAKING SO WENT MAINLY ISOLATED TO WIDELY SCATTERED STORM COVERAGE MONDAY AND MONDAY NIGHT. WITH CAPES OF 1000 TO 2000 J/KG AND 0-6 KILOMETER SHEAR OF 20 TO 30 KNOTS A FEW STORMS COULD BECOME SEVERE. AFTER MONDAY THE DRY LINE WILL BE THE MAIN FEATURE TUESDAY AND WEDNESDAY. INTENSE HEATING ALONG WITH SEVERAL WEAK SHORTWAVES IN THE FLOW COULD SET OFF MORE STORMS TUESDAY FROM THE DAVIS MOUNTAINS NORTHWARD INTO LEA COUNTY NEW MEXICO AND EAST INTO THE PERMIAN BASIN. THE DRY LINE WILL PUSH INTO THE EXTREME EASTERN BASIN WEDNESDAY AS A BETTER WESTERLY SURGE OCCURS...SO SHIFTED ISOLATED THUNDER POPS TO THAT AREA. THE LATEST GUIDANCE IS NOT AS BULLISH WITH THE NEXT NORTHERN STREAM FRONT FOR THURSDAY BUT THERE IS CONSENSUS THAT A BROAD TROUGH ALOFT WILL BE SITUATED ACROSS THE SOUTHWEST UNITED STATES WITH SEVERAL EMBEDDED SHORTWAVES EJECTING THROUGH SEVERAL DAYS. LOW LEVEL MOISTURE FROM THE DAVIS MOUNTAINS NORTHWARD TO LEA COUNTY AND EASTWARD ARGUE FOR AT LEAST A MENTION OF ISOLATED THUNDERSTORMS EACH DAY IN THIS REGIME INTO THE WEEKEND. A POTENT COLD FRONT IS SCHEDULED TO COME INTO THE FORECAST AREA SOMETIME NEXT WEEKEND WHICH WOULD ONLY ENHANCE THE CHANCE OF CONVECTION. WILL CONTINUE TO BROAD BRUSH ISOLATED POPS NEXT WEEKEND GIVEN UNCERTAINTY OF THE TIMING OF THE FRONT. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 10, 2:09 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 209 PM CDT SUN MAY 10 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 209 PM CDT SUN MAY 10 2009 /109 PM MDT SUN MAY 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF THE BIG BEND REGION...THE MARFA PLATEAU...THE DAVIS MOUNTAINS AND THE TRANS PECOS REGION THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. AS STORMS MOVE EASTWARD INTO THE LOWER LOWER TRANS PECOS HEAVY RAINFALL COULD ALSO LEAD TO LOCALIZED FLOODING. ALSO A CHANCE OF STORMS WILL EXIST TONIGHT ACROSS THE FAR NORTH ALONG A COLD FRONT...A FEW OF THESE STORMS MAY BE STRONG. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER ISOLATED STRONG STORMS WILL BE POSSIBLE MONDAY ACROSS THE TRANS PECOS AND THE PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... ALTHOUGH THE PROBABILITY FOR SPOTTER ACTIVATION IS LOW...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS SOUTHWEST TEXAS SHOULD MONITOR THE WEATHER SITUATION CLOSELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 10, 4:48 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 448 PM CDT SUN MAY 10 2009 TXZ074-102245- DAVIS/APACHE MOUNTAINS AREA- 448 PM CDT SUN MAY 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH JEFF DAVIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER NORTH JEFF DAVIS COUNTY AT 445 PM CDT...MOVING NORTHEAST AT 10 MPH. STRONG GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE AS THIS STORM MOVES NORTHEASTWARD TOWARD HIGHWAY 17 IN NORTHEAST JEFF DAVIS COUNTY BY 530 PM CDT. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 10, 5:19 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 519 PM CDT SUN MAY 10 2009 TXZ074-075-102300- PECOS-DAVIS/APACHE MOUNTAINS AREA- 519 PM CDT SUN MAY 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL JEFF DAVIS COUNTY AT 519 PM CDT...MOVING NORTHEAST AT 10 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. HOWEVER...GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 10, 7:05 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 705 PM CDT SUN MAY 10 2009 TXZ058-075-110100- PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 705 PM CDT SUN MAY 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN REEVES COUNTY AT 703 PM CDT...MOVING NORTHEAST AT 5 MPH. STONG GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM AS IT CROSSES HIGHWAY 285 SOUTHEAST OF PECOS BETWEEN 730 PM AND 800 PM CDT. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:25 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 65 min |
| May 10, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 57 min |
| May 10, 8:21 PM CDT | Tornado Warning | MAF | Brewster | 24 min |
| May 10, 8:43 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| May 10, 9:03 PM CDT | Tornado Warning | MAF | Brewster | 27 min |
| May 10, 9:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 10, 10:25 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 50 min |
| May 11, 4:21 PM CDT | Areal Flood Advisory | MAF | Presidio | 3 hr |
| May 11, 6:20 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.